South Dakota, 2012

Hail in South Dakota, June 13, 2012

June 13, 2012 · NWS FSD · 11 events in 5 counties and zones

Thunderstorms produced large hail at several locations west of the James River in southeast South Dakota on the evening of June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations west of the James River in southeast South Dakota on the evening of June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED JUN 13 2012

.DISCUSSION.../ISSUED AT 300 PM CDT/
A WARM AND BREEZY EVENING AHEAD WITHOUT MUCH OF A THREAT FOR
THUNDERSTORMS. INCREASING INSTABILITY IN THE LOW TO MID LEVELS MAY
SPARK AN ISOLATED THUNDERSTORM IN SOUTH CENTRAL SOUTH DAKOTA EARLY
THIS EVENING...BUT UPPER LEVEL SUPPORT IS IN QUESTION. IF SOMETHING
COULD DEVELOP IT WOULD LIKELY BECOME SEVERE WITH GOOD 0 TO 3KM...30
KNOTS...AND 0 TO 6KM SHEAR...45 KNOTS...AS WELL AS CAPE VALUES OF
1500 TO 2000 J/KG. THE MAIN THREATS WOULD BE GOLF BALL SIZED HAIL AS
WELL AS WIND GUSTS TO 70 MPH. BEYOND THIS ISOLATED THREAT
THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHWEST/NORTH CENTRAL SOUTH
DAKOTA AND MOVE EAST SOUTHEAST THROUGH THE NIGHT. BY ABOUT 9Z MID
LEVEL WINDS MAY INCREASE ENOUGH THAT STORM MOTION WOULD BE IN A MORE
EAST OR EAST NORTHEAST DIRECTION. THIS SHOULD KEEP ANY THREAT FOR
THUNDERSTORMS TONIGHT TO MAINLY HIGHWAY 14 AND NORTH. IF LOW LEVEL
MOISTURE WERE A LITTLE DEEPER THERE WOULD BE A BETTER CHANCE FOR THE
MCS TO BUILD SOUTHEAST...BUT WIT UPSTREAM DEW POINTS IN THE MID 50S
ALL THE WAY TO NORTHERN TEXAS IT SEEMS LIKE THE MID LEVEL COMPONENT
WILL HAVE MORE EFFECT. LOWS TONIGHT WILL BE MILD AND IN THE MID TO
UPPER 60S.

THURSDAY A TOUGH CALL AS MOISTURE IN THE LOW TO MID LEVELS INCREASES
AND THE FRONT APPROACHES FROM THE EAST. SIMILAR TO THIS
MORNING...ONLY STRONGER...THE 800 TO 700MB MOISTURE TRANSPORT SETS
UP OVER WESTERN AND CENTRAL PARTS OF THE CWA IN THE MORNING THEN
TRANSITIONS EAST THROUGH THE DAY. BULK SHEAR VALUES IN THE 0 TO 1KM
AND 0 TO 6KM LAYERS REMAINING INTERESTING ENOUGH THAT SOME ORGANIZED
SEVERE WEATHER MAY BE A THREAT...ESPECIALLY WHEN COUPLED WITH CAPE
VALUES AROUND 2000 J/KG. THE MOST DIFFICULT PART ABOUT TOMORROW WILL
BE TIMING AND A GENERAL LACK OF CONVERGENCE. HIGHS THURSDAY WILL BE
DEPENDENT UPON CLOUDS/PRECIPITATION TIMING BUT LOOKING AT MAINLY LOW
TO MID 80S. /08

THE FRONTAL BOUNDARY CONTINUES TO PUSH TO THE EAST ON THURSDAY
NIGHT...SETTLING SOMEWHERE IN OUR FAR SOUTHEAST LATER AT
NIGHT...THOUGH MODELS AGAIN ON SOME DISAGREEMENT ON HOW FAR EAST THE
FRONT ACTUALLY MAKES IT.  NEVERTHELESS...BETTER CHANCE OF CONTINUING
CONVECTION WILL RESIDE OVER THIS AREA WHERE BEST MOISTURE TRANSPORT
WILL REMAIN...THOUGH CONVECTION SHOULD BECOME LESS LATER AT NIGHT AS
UPPER LEVEL SUPPORT PULLS AWAY FROM THE AREA. BEHIND THE FRONT IT
WILL BE A LITTLE COOLER IN OUR NORTHWEST WITH LOWS DROPPING TO
AROUND 60...WHILE FARTHER TO THE SOUTHEAST LOWS WILL BE IN THE UPPER
60S.

MAY SEE A BREAK IN CONVECTION ON FRIDAY MORNING...WITH POSSIBLE
REGENERATION IN OUR SOUTHEAST IN THE AFTERNOON IN THE VICINITY OF
THE DYING FRONT AS ANOTHER SHORTWAVE PUSHES OUT OF EASTERN NEBRASKA
AND INTO IOWA DURING THE DAY. COULD SEE A COUPLE OF SEVERE STORMS IN
OUR SOUTH LATER IN THE AFTERNOON/EVENING ON FRIDAY WITH CAPE VALUES
UP AROUND 1200 J/KG...THOUGH EFFECTIVE SHEAR LOOKS TO BE FAIRLY WEAK
AT LESS THAN 20 KTS. THERMAL PROFILES WILL BE A LITTLE WARMER ON
FRIDAY...AND HIGHS WILL REACH INTO THE MID TO UPPER 80S...DEPENDENT
ON WHERE/WHEN CONVECTION DEVELOPS.

ANOTHER FRONTAL BOUNDARY CROSSES THE AREA ON SATURDAY...BRINGING
ADDITIONAL CONVECTION TO THE AREA WITH YET ANOTHER SHORTWAVE
TRACKING OVERHEAD...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON
TIMING OF THE FRONT. THERMAL PROFILES BEGIN TO COOL A BIT ON
SATURDAY WITH HIGHS LOWER TO MID 80S.

IN THE EXTENDED A NEARLY ZONAL UPPER LEVEL PATTERN SETS UP EARLY IN
THE PERIOD...THEN TRANSITIONING TO A SOUTHWESTERLY UPPER FLOW TOWARD
THE MIDDLE OF NEXT WEEK AS A TROUGH MOVES OUT OF THE WESTERN U.S. AT
THAT TIME. THE UNSETTLED PATTERN WILL PERSIST WITH PERIODIC
CONVECTION CHANCES THROUGH THE PERIOD. OBVIOUSLY HARD TO PIN DOWN
TIMING...BUT THE DRIER DAYS MAY BE SUNDAY AND TUESDAY...WITH BETTER
CONVECTION CHANCES MONDAY AND WEDNESDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL THROUGH THE EXTENDED.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
EXPECTING VFR CONDITIONS THROUGH MOST OF THE NIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA EARLY
THIS EVENING BUT ANY ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN NORTHWEST OF THE AREA THROUGH ABOUT 9Z. FROM 9Z THROUGH 18Z
THURSDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM NORTHWEST
TO SOUTHEAST ACROSS THE AREA...BUT THE BETTER CHANCES WILL BE AFTER
18Z THURSDAY. SOME MVFR CEILINGS WILL BE POSSIBLE WITHIN AND NEAR
THE THUNDERSTORMS BUT CEILINGS SHOULD GENERALLY BE IN THE 4-8KFT
LAYER. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 13, 1:42 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT WED JUN 13 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
242 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING NEAR THE MISSOURI RIVER FROM AROUND
CHAMBERLAIN TO YANKTON. IF STORMS CAN DEVELOP HAIL TO THE SIZE OF
GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. LATER
TONIGHT...THUNDERSTORMS THAT DEVELOP OVER NORTHWEST SOUTH DAKOTA
LATE THIS AFTERNOON WILL MOVE EASTWARD. A FEW OF THE
THUNDERSTORMS COULD DEVELOP SOUTHWARD INTO THE HIGHWAY 14
CORRIDOR LATE TONIGHT THEN A LITTLE FARTHER SOUTH AROUND SUNRISE.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.

WIND...
FREQUENT SOUTHERLY WIND GUSTS OF 30 TO 35 MPH CAN BE EXPECTED
THROUGH SUNSET EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THURSDAY MORNING
THROUGH THURSDAY EVENING...MAINLY ALONG AND EAST OF A TYNDALL
SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY THREAT
WOULD BE HAIL UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65
MPH.

AN ACTIVE PATTERN COULD BRING THUNDERSTORMS TO THE AREA MAINLY
FRIDAY NIGHT AND AGAIN LATE SATURDAY AND SATURDAY NIGHT. THERE IS
ENOUGH INSTABILITY THAT A FEW OF THESE STORMS COULD BECOME
SEVERE...BUT SPECIFIC TIMING AND LOCATION ARE DIFFICULT TO
ASCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT OVER MAINLY
SOUTH CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Jerauld

When
June 13, 5:30 PM CST
Where
Jerauld County, 18.48 mi NNW of Crow Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
44.180, -98.920

Large hail caused an unknown amount of vehicle damage.

Hail, Beadle

When
June 13, 6:03 PM CST to 6:05 PM CST
Where
Beadle County, 0.69 mi N of Wolsey to 3.71 mi NW of Virgil
Measured
2.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.410, -98.470

Large hail dented vehicles, broke windshields, and damaged roofs. There was also an unknown amount of crop damage.

Hail, Brule

When
June 13, 6:15 PM CST
Where
Brule County, 7.13 mi SSE of Pukwana
Measured
1 in hail
Reported by
Public
Coordinates
43.690, -99.110

Hail, Beadle

When
June 13, 6:26 PM CST
Where
Beadle County, 2.55 mi NW of Broadland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.510, -98.380

Hail, Brule

When
June 13, 6:50 PM CST
Where
Brule County, 4.06 mi E of Eagle
Measured
2.5 in hail
Reported by
Public
Coordinates
43.560, -99.000

Large hail fell for less than a minute.

Hail, Brule

When
June 13, 7:20 PM CST
Where
Brule County, 7.07 mi ENE of Eagle
Measured
3 in hail
Reported by
Public
Coordinates
43.610, -98.950

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Charles Mix

When
June 13, 7:31 PM CST
Where
Charles Mix County, 6.3 mi N of Platte Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.490, -98.840

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Charles Mix

When
June 13, 8:02 PM CST
Where
Charles Mix County, 5.9 mi ENE of Platte Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -98.710

Hail, Douglas

When
June 13, 8:15 PM CST
Where
Douglas County, 1.38 mi N of Joubert
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -98.670

Large hail caused an unknown amount of damage to vehicles, roofs, and crops.

Hail, Douglas

When
June 13, 8:25 PM CST
Where
Douglas County, 1.47 mi NNE of New Holland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -98.610

Hail, Douglas

When
June 13, 8:30 PM CST to 8:50 PM CST
Where
Douglas County, 5.7 mi SSE of New Holland
Measured
1.5 in hail
Reported by
Public
Coordinates
43.350, -98.560

Large hail, lasting for 20 minutes, caused an unknown amount of damage to vehicles and crops. Rainfall with the hail measured 0.17 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395783, 395781, 395785, 395790, 395792, 395793, 395795, 395796, 395800, 395801, 395803.